Thunderstorm Wind, Jefferson
- When
- May 7, 1:45 AM CST
- Where
- Jefferson County, 0.52 mi W of Libertyville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.950, -92.060
Tree branches blown down. The time was based on radar data.
There were several rounds of severe storms on May 8th, 2024. An early morning line of storms brought wind damage to a large portion of Iowa, Illinois, and northeast Missouri.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
There were several rounds of severe storms on May 8th, 2024. An early morning line of storms brought wind damage to a large portion of Iowa, Illinois, and northeast Missouri. In the early afternoon, a few storms brought large hail to northwest Illinois, followed by another round of gusty storms during the evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 6, 11:42 PM CST, 2 hours 3 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Quad Cities IA IL 1242 AM CDT Tue May 7 2024 .KEY MESSAGES... - An organized line of storms is expected to move through the outlook area late tonight between 1 AM to 7 AM (west to east through the area). This system will pose a risk for damaging winds and isolated tornadoes. - For Tonight: The Storm Prediction Center has a Slight Risk for severe storms to the south and west of the Quad Cities with a Marginal Risk covering the rest of the area. - Isolated storms may redevelop Tuesday afternoon and evening, a few of which could be strong. - Scattered showers and storms remain possible on Wednesday before temperatures cool off late in the week. There is a Slight Risk for severe storms across the south on Wednesday with a Marginal Risk to the north. && .SHORT TERM /THROUGH TONIGHT/... Issued at 245 PM CDT Mon May 6 2024 Tonight into Tuesday Morning The forecast remains on track with a squall line expected to track through eastern Iowa, northeast Missouri, and northwest Illinois late tonight into early Tuesday AM. This complex of storms will cover a large spatial area so rain chances are high at 90-100% across the outlook area. The convection will initially develop across Kansas this afternoon/evening before growing upscale and tracking to the ENE into Missouri, Iowa, and Illinois tonight. Confidence has increased on the line of storms still packing a punch as it reaches the western to even central counties of the outlook area. While forecast MLCAPE is on the low side (250-1000 J/kg), low-level shear is high with 25+ kts in the lowest 1 km and 30-35 kts for 0-3 km. The strong environmental shear will help to balance the gust front on the leading edge of the convection, creating more concentrated lift and enhancing the potential for stronger storms. As for timing, the QLCS should reach the western counties between roughly 1 to 2 AM, central areas (near the Quad Cities) between 2 - 4 AM, and far eastern counties between 5 - 7 AM. SPC has expanded the Slight Risk for severe storms to the NE, now encompassing areas to the south and west of the Quad Cities, with a Marginal Risk for the rest of the forecast area. The primary threats are scattered damaging wind gusts around 60 mph, with a low potential for a few higher gusts over the far southwest counties. There is also an isolated QLCS tornado risk (5% within 25 miles of a point), highest in the aforementioned Slight Risk area. PWAT values near 1.25" are forecast with strong WAA forcing. Thus, rainfall on the order of 0.50" to 1" is likely for much of the area. Scattered showers and isolated storms could develop mid to late morning on Tuesday behind the departing QLCS, but these are not anticipated to pose a severe risk at this time. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... Issued at 245 PM CDT Mon May 6 2024 The Upper Midwest is forecast to remain under general troughing or cyclonic flow aloft through the period. Flow aloft will be southwesterly a 500 MB through Wed/Thurs it becomes more northwesterly as the current storm system departs. This will allow a series of troughs and ridges in the northwest to move across the area into early next week. The trend for chances of showers and storms continues about every 24 to 36 hours. There will be periods of quiet weather in between. Timing on rain chances will likely vary over the next few days. Temperatures are trending below normal Friday through Sunday. The long term period begins Tuesday/Tuesday night with a closed 500 MB low over the northern PLains. At the surface, a cold front wiil move eastward across Iowa and Illinois through 00 UTC on Wednesday. A decaying MCS will likely be moving across our northwest Illinois counties at 12 UTC on Tuesday and exiting the area. Models show skies clearing quickly and do show some instability across the area ahead of or right behind the front which will lead to the risk of showers and storms during the afternoon. There could be some isolated severe storms with CAPE of 500 to 1000 J/KG and about 20 knots of 0 to 6 km shear. The main threats will be hail and damaging wind gusts. The amount of instability will depend on how quickly skies clear. On Wednesday, the closed 500 mb low will transition to an open wave with a positive tilt as it moves across the area. At the surface, a low is forecast to lift east northeastward from northwest Missouri into northeast Illinois or northern Indiana by 12 UTC Wednesday. This would bring the surface low and warm and cold fronts across the area during peak heating on Wednesday. SPC has a slight or level 2 out of 5 risk of severe storms on Wednesday for the area along and south of a Keosauqua to Iowa to Princeton Illinois with a Marginal or level 1 out of 5 risk for severe storms north of that line. Current model guidance shows the potentail for a high shear low CAPE event but it will depend on the track of the surface low and how much instability moves this far north. && .AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/... Issued at 1240 AM CDT Tue May 7 2024 A large complex of showers and thunderstorms remains on track to impact the terminals late tonight, with timing favored between around 08Z to 12Z. This will lead to periods of MVFR/IFR due to lower ceilings and reduced visibilities in heavier rain. The strongest cells could produce wind gusts near 50 kts from the WSW. There remains a low chance (20-30%) of a shower or storm developing Tuesday afternoon ahead of a front across eastern Iowa. However, latest CAMs are not in agreement on location of development or timing so have left a mention out of the TAF at this time. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...None. IL...None. MO...None. && SHORT TERM...Uttech LONG TERM...Cousins AVIATION...Haase
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 1223 PM CDT Mon May 6 2024 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-071730- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1223 PM CDT Mon May 6 2024 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Late tonight, after midnight, a line of thunderstorms will move into eastern Iowa and northeast Missouri. These storms may be capable of producing wind gusts up to 60 mph, isolated tornadoes, and heavy rain. By 4 AM Tuesday, these storms will continue to move northeast across all of Illinois. The Storm Prediction Center is forecasting a Slight Risk for severe storms, level 2 of 5, for areas west of a Iowa City, Iowa to Galesburg, Illinois line. A Marginal Risk covers the remainder of the outlook area. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A marginal, level 1 of 5, risk for severe storms continues to be forecast for locations mainly along and east of the Mississippi River Tuesday. This is primarily for this same line of storms affecting our area late tonight and Tuesday morning. Another chance for thunderstorms will be possible Wednesday, with another marginal risk over much of Iowa and Illinois, and a slight risk found in northeast Missouri and west central Illinois. Large hail, and damaging winds are the primary risks Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. GENERAL STORM MOTION OF THE DAY: 50 MPH to the northeast. Ervin/Uttech
The Quad Cities radar (KDVN), 144 km away, was scanning. The volume nearest the first event began at 07:43 UTC.
16 thunderstorm wind, 8 hail. Local standard time, as filed.
Tree branches blown down. The time was based on radar data.
Siding on home damaged and tree branches blown down. The time was based on radar data.
Van Horne Rwis at US 30 and IA 218.
Numerous branches down down, on the south side of town, along with a couple of trees. The time was based on radar data.
A few trees were reported down between Mt Union and Mt Pleasant.
Reported by MPZ Mt Pleasant Airport.
A tree was reported blown down.
Spotter also reported 40 to 50 mph winds.
Tree branches blown down.
Two to four inch diameter tree branches blown down.
Trees blown down in West Branch. The time was based on radar data.
Wind measurement reported by storm chaser.
Large tree limbs reported blown down onto a house.
Numerous branches blown down at Vanderveer Park in Davenport. Branches were several inches in diameter.
A large tree was blown down, with other small branches throughout town. The time was based on radar data.
Many tree branches blown down in Grand Mound. The time was estimated from radar.
Public report of damage to a fabric roofed hoop outbuilding sheet.
Reported by MPing.
Spotter reported nickel hail mostly, and a few quarter size.
Reported at Amazon Facility in Dubuque.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170473, 1170475, 1170477, 1170456, 1170468, 1170479, 1170469, 1170444, 1170471, 1170472, 1170464, 1170478, 1170454, 1170455, 1170465, 1170453, 1170466, 1170445, 1170446, 1170447, 1170448, 1170450, 1170451, 1170452.